Georgia, 2004

Damaging Wind in Georgia, July 12, 2004

July 12, 2004 · NWS JAX · 1 event in 1 county or zone

2 barn roofs blown off. Trees down on powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

2 barn roofs blown off. Trees down on powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 1:35 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 1:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT MON JUL 12 2004

.SHORT TERM...WATER VAPOR/400 MB RUC OVERLAY SHOWS COL REGION HAS
SHIFTED SE INTO THE ATLC WITH TROF OVER S 1/2 OF THE FL PENINSULA
AND SWINGING OFF THE MID-ATLC STATES. UPPER HI IS NOSING ACROSS SE
GA. LARGE CLUSTER OF CONVECTION OVER THE NE GOMEX IS WEAKENING AS
TROFFING IS BEING REPLACED BY UPPER CONVERGENCE. CURRENT STRONG
CONVECTION OCCURRING ACROSS BIG BEND AREA CLOSER TO UPPER RIDGE AND
BETTER SFC MOISTURE FLUX CONVERGENCE. EXPECT FURTHER CONVECTION TO
DEVELOP ALONG E COAST SEABREEZE AS IT MOVES INLAND...WITH BEST
EVENING COVERAGE STILL S OF I-10 AND W OF I-95.

BIGGEST CHANGE OVER THE SHORT TERM IS DECREASE IN POPS OVER N ZONES
BY WED AS DEEP LAYER DRY AIR FILTERS IN ON BACK SIDE OF DEEPENING
500 MB TROF. HI PRES ALOFT WILL BE NOSING BACK INTO N GA ZONES BY
WED AFTN...INCREASING 500-1000 MB THICKNESSES AND SENDING TEMPS UP.
HAVE MADE FEW CHANGES TO ZONES OTHER THAN TWEAKING AFTN POPS. AS
NOTED BY PREVIOUS SHIFT...MODELS STILL INDICATED SLIGHT POPS OVER N
ZONES TONIGHT IN RESPONSE TO UPPER TROF.

.LONG TERM...UNUSUAL E COAST TROF CONTINUES THRU MUCH OF THE
EXTENDED PERIOD. OCCASIONAL DRYING ALOFT WILL KEEP A GENERAL N/S
GRADIENT OF POPS THRU THE PERIOD. LITTLE CHANGE TO PACKAGE.

&&

.MARINE...NO HEADLINES...ALTHOUGH SWLY FLOW WILL INCREASE OUT AHEAD OF
THE NEXT FRONT WITH A 15 TO 20 KNOT...SCEC TYPE NOCTURNAL SURGE
WEDNESDAY NIGHT. SEAS WILL BUILD SLOWLY AS SWLY WINDS INCREASE TO
ALMOST A WHOLE 4 FEET OFFSHORE FROM WED NIGHT ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 72 96 / 30 30 20 20
SSI 76 90 76 93 / 20 30 20 20
JAX 72 92 74 94 / 30 40 30 30
SGJ 75 90 76 92 / 20 40 30 30
GNV 71 92 72 92 / 40 40 30 40
OCF 71 91 72 91 / 40 40 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/HESS/EK
Hazardous weather outlook, Jul 12, 11:30 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1230 PM EDT MON JUL 12 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1230 PM EDT MON JUL 12 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE WILL LEAD TO THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS BY
MID-AFTERNOON. THE MOST CONCENTRATED ACTIVITY WILL BE OVER INTERIOR
PORTIONS OF NORTHEAST FLORIDA THIS AFTERNOON...GENERALLY WEST OF
INTERSTATE 95 AND SOUTH OF INTERSTATE 10.  ANY STORMS THAT DO FORM
TODAY MAY BECOME QUITE STRONG...CAPABLE OF PRODUCING WINDS TO 45
MPH...ALONG WITH SMALL HAIL AND MINOR LOCALIZE FLOODING. ISOLATED
SEVERE STORMS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

In the hours before

Special weather statement, Jul 12, 3:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT MON JUL 12 2004

FLZ035-036-122045-
ALACHUA FL-GILCHRIST FL-
403 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND
GILCHRIST COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF
NEWBERRY...OR ABOUT 12 MILES WEST OF GAINESVILLE...MOVING SOUTHWEST
AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEWBERRY...LA CROSSE...HIGH SPRINGS...ALACHUA AND
GAINESVILLE THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 12, 3:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT MON JUL 12 2004

GAZ152-122100-
BRANTLEY GA-
411 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHEAST OF ATKINSON...OR
ABOUT 13 MILES SOUTH OF GARDI...MOVING SOUTHWEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE AND
ATKINSON THROUGH 500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 12, 3:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT MON JUL 12 2004

FLZ022-023-GAZ150-164-122100-
BAKER FL-CHARLTON GA-COLUMBIA FL-WARE GA-
419 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER...
COLUMBIA...CHARLTON AND WARE COUNTIES FOR STRONG THUNDERSTORM WINDS
AND HAIL VALID UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER TAYLOR...OR ABOUT 22
MILES SOUTHEAST OF FARGO...MOVING SOUTHWEST AT 10 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR AND THE
OKEFENOKEE SWAMP THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 12, 3:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT MON JUL 12 2004

FLZ020-122115-
HAMILTON FL-
442 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR HAMILTON COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM EDT...

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JASPER MOVING TO THE SOUTH AT 10
MPH. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 12, 4:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT MON JUL 12 2004

GAZ163-122200-
CLINCH GA-
513 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR
STRONG THUNDERSTORM WINDS UNTIL 600 PM EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...OR ABOUT 4 MILES
NORTHEAST OF FARGO...MOVING NORTHWEST AT 10 MPH. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 12, 4:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT MON JUL 12 2004

GAZ164-165-122215-
CHARLTON GA-INLAND CAMDEN GA-
526 PM EDT MON JUL 12 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON AND
CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS UNTIL 615 PM EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTH OF TARBORO TO 21 MILES SOUTHWEST OF TARBORO...OR ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF WOODBINE TO 9 MILES NORTHWEST
OF FOLKSTON...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WOODBINE AND TARBORO
THROUGH 615 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 79 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
July 12, 4:30 PM EST
Where
Brantley County, Hickox
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -82.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405797.